Hail, Larimer
- When
- June 10, 12:12 PM MST
- Where
- Larimer County, 1.26 mi ESE of Timnath
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -104.960
Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported. Hail up to golfball size caused heavy crop damage north and east of Greeley, where fields of sugar, beets, pinto beans, corn and carrots were damaged. The combination of heavy rain and hail shut down several county roads around Greeley, as hail piled in small drifts and overflowed ditches. Lightning strikes caused damage in Boulder, Superior and at Front Range Airport near Watkins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 10, 2:25 AM MST, 9 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 AM MDT WED JUN 10 2009 .SHORT TERM....WATER VAPOR IMAGERY SHOWING WELL DEFINED LOBE OF ENERGY MOVING NNE ACROSS EASTERN ARIZONA WITH REGIONAL RADARS SHOWING SUBSTANTIAL AREAL COVERAGE OF PRECIP/ISOLATED TS ACROSS EASTERN ARIZONA AND WESTERN NEW MEXICO. THIS ALSO FOLLOWS SUBSTANTIAL JET STREAK IN EXCESS OF 80KT. THIS FEATURE IS PROGGED TO TRACK TO NEAR THE 4 CORNERS DURING THE MORNING BEFORE PUSHING INTO SERN CO AND SW KANSAS BY LATE IN THE DAY. VERTICAL VELOCITY QG FIELDS SHOWING BEST ASCENT THIS MORNING THRU EARLY AFTN WITH SUBSIDENCE MOVING IN FROM THE W-SW BY LATE AFTN AND INTO THE EVENING. AT THE SURFACE...LOW PRESSURE EXTENDS FROM FAR SERN CO AND INTO THE OKLAHOMA PANHANDLE WHILE A BROAD AREA OF HIGH PRESSURE EXISTS ACROSS MUCH OF THE NORTHERN HIGH PLAINS. AS SERLY FLOW DEVELOPS THIS AM...MODELS HINTING AT A DENVER CYCLONE DEVELOPING BEFORE BECOMING A MORE BROAD E-NE SURFACE FLOW BY AFTERNOON AS THE HIGH SHIFTS SOUTHWARD INTO THE CENTRAL PLAINS. INTERACTIVE FORECAST SOUNDINGS FROM NAM/RUC SHOWING 800-1500J/KG OF CAPE BY AFTN GIVEN A PARCEL AROUND 70/46. THE MAIN QUESTION WOULD BE THE HEATING TO GET THE HIGHER CAPES. EVEN IF THE HEATING FALLS A BIT SHORT...THE STRENGTH OF THE WAVE APPEARS ENOUGH TO OVERCOME ANY CIN LEFT. CURRENT GRIDS ALREADY HAVE 60 POPS ACROSS ERN CO AND SREF AND MODEL QPF AMOUNTS SEEM OF HAVE GOOD AREAL COVERAGE OVER MUCH OF NERN CO. GIVE THE ABOVE PARAMETERS...ISOLATED SEVERE STORMS STILL POSSIBLE IF THE HIGHER CAPE VALUES AND DECENT MID LVL FLOW REMAIN. EVEN AN ISOLATED TORNADO IS POSSIBLE PENDING DENVER CYCLONE PLACEMENT AND BOUNDARY SOMEWHERE EAST OF DENVER OR A BIT FURTHER SOUTH IN DOUGLAS/ELBERT COUNTIES. THUNDERSTORM ACTIVITY SHOULD DIE A LITTLE QUICKER TONIGHT FOLLOWING THE WAKE OF SUBSIDENCE BEHIND TODAYS WAVE. .LONG TERM...OVERALL PTRN WILL NOT CHANGE MUCH THRU THE WEEKEND AS WSW FLOW ALOFT WILL REMAIN OVER THE AREA AND GRADUALLY STRENGTHENS FROM FRI THRU SUN. MINOR DISTURBANCES WILL LIKELY AFFECT THE AREA THRU THE WEEKEND AND WITH DECENT LOW LEVEL MOISTURE STAYING IN PLACE OVER NERN CO DUE TO ESE LOW LEVEL FLOW EXPECT A CHC OF AFTN/EVENING TSTMS BASICALLY EACH DAY. WITH A FAVORABLE SHEAR PROFILE IN PLACE THE THREAT OF SVR WX WILL REMAIN A POSSIBILITY EACH DAY WITH THE OVERALL COVERAGE DEPENDING ON HOW MUCH HEATING THERE IS AND THE STRENGTH OF THE LOW LEVEL FLOW. AS FAR AS TEMPS FOR THU BOTH NAM AND GFS SHOW 850-700 MB TEMPS A FEW DEGREES COOLER FOLLOWED BY A FEW DEGREES OF WARMING BY FRI. OVER THE WEEKEND 850-700 MB TEMPS ARE FCST TO RISE ANOTHER DEGREE OR TWO WHICH MAY EVENTUALLY ALLOW FOR HIGHS TO GET CLOSE TO NORMAL BY SUN. AS FAR AS MON AND TUE THE FLOW ALOFT WILL BECOME MORE SWLY AS AN UPPER LEVEL TROUGH MOVES INTO THE GREAT BASIN. 850-700 MB TEMPS ARE FCST TO RISE A FEW MORE DEGREES SO HIGHS MAY RISE A FEW DEGREES ABV NORMAL. LOW LEVEL MOISTURE IS FCST TO REMAIN OVER NERN CO BOTH DAYS IN SELY LOW LEVEL FLOW AND WITH RATHER STG MID LVL FLOW AND FAVORABLE SHEAR PROFILE THE POTENTIAL FOR SVR STORMS WILL CONTINUE. && .AVIATION...LOWER STRATUS DOWN ACROSS THE PALMER DIVIDE ATTM AND WITH DRAINAGE WINDS AT LOCAL AIRPORTS DONT EXPECT A WIDESPREAD LOW DECK/FOG THIS AM ESP WITH MID LVL CLOUD DECK STREAMING IN FROM THE SOUTHWEST. HOWEVER...EXPECT ILS APPROACHES AT KDEN THRU MUCH OF THE NEXT 18 HOURS. ISOLATED SHOWERS DEVELOPING THIS AM...THEN SHOWERS/TS BECOMING MORE WIDESPREAD THIS AFTN WITH POSSIBLE MVFR CIGS POSSIBLE AS THE WAVE APPROACHES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. SWE/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT WED JUN 10 2009 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN ACTIVE AFTERNOON OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PLAINS AGAIN TODAY. RAIN SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED LATE THIS MORNING OVER THE NORTHERN MOUNTAINS ARE EXPECTED TO SPREAD TO THE CENTRAL MOUNTAINS AND FOOTHILLS BY EARLY AFTERNOON. SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SPREAD ACROSS THE PLAINS THROUGH THE AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE OVER THE NORTHEAST PLAINS WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAIN. EVEN AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM DENVER SOUTHWARD AND EASTWARD...ACROSS THE PALMER DIVIDE REGION OF DOUGLAS...ELBERT AND LINCOLN COUNTIES. A STRONG UPPER LEVEL DISTURBANCE MOVING OVER SOUTHEAST COLORADO THROUGH THIS AFTERNOON WILL PRODUCE THE INCREASED THUNDERSTORM COVERAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE PLAINS AND FRONT RANGE URBAN CORRIDOR. LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE THUNDERSTORMS IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM. DANKERS/BARJENBRUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUN 10 2009
COZ033-035-038-042-101845-
NORTHEAST WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1100 AM MDT WED JUN 10 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
LARIMER COUNTY
NORTHWESTERN WELD COUNTY
AT 1105 AM MDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING MARBLE
SIZE HAIL 10 MILES NORTHWEST OF LIVERMORE...OR ABOUT 25 MILES
NORTHWEST OF FORT COLLINS. THE STORM THAT PRODUCED THIS HAIL HAS
SINCE WEAKENED. WHILE OTHER THUNDERSTORMS MOVING OFF THE FRONT RANGE
FOOTHILLS CONTINUE TO BUILD OVER EASTERN LARIMER COUNTY.
AT 1150 AM MDT...WEATHER SERVICE RADAR INDICATED THE STRONGEST STORM
NEAR BUCKHORN MOUNTAIN...OR 14 MILES WEST OF FORT COLLINS...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO AROUND 35 MPH WILL
BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...VIRGINIA DALE...TRAIL RIDGE...TEDS PLACE...RUSTIC...
ROCKPORT...RED FEATHER LAKES...POUDRE PARK...PINGREE PARK...NUNN...
NATURAL FORT REST AREA...MISHOWAKA...MASONVILLE...LIVERMORE...
HARMONY...GLENDEVEY...GLEN HAVEN...FOUR CORNERS...ESTES PARK...
DRAKE...CARR...BUCKHORN MOUNTAIN...BELLVUE AND FORT COLLINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 4098 10516 4096 10420 4050 10511 4030 10565
4098 10616
TIME...MOT...LOC 1753Z 247DEG 10KT 4062 10535
BAKERThe Cheyenne radar (KCYS), 71 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
9 hail, 3 lightning, 2 tornado. Local standard time, as filed.
Lightning struck a veterinary hospital, damaging an exterior electrical box.
A tornado touched down but did no damage.
Lightning struck and apartment complex, knocking some bricks from a building in the complex. A water heater was also damaged.
Lightning struck an oil tank. The lid was partially torn off and flames shot out of the tank. The railing around the tank was also damaged.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165588, 165585, 165584, 176365, 165589, 176364, 165580, 165583, 165582, 165587, 197463, 165581, 165590, 165586.